Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 196, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Oct 23, 2001, 7:57 PM CDT for Calhoun County, Jersey County, Illinois; Saint Charles County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 23, 2001, 7:57 PM CDT (00:57 UTC)
- Expired
- Oct 23, 2001, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS St. Louis, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Calhoun County, IL, Jersey County, IL, Saint Charles County, MO
The radar
The St Louis radar (KLSX), 24 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 8:00 PM CDT | Thunderstorm Wind 51 E | St Paul, MO | Amateur radio spotters reported trees down along Highway P just west of St. Paul. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1606 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
583 WUUS53 KLSX 240059 SVRSTL ILC013-083-MOC183-240145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 757 PM CDT TUE OCT 23 2001 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI SOUTHERN CALHOUN COUNTY IN SOUTHWEST ILLINOIS SOUTHERN JERSEY COUNTY IN SOUTHWEST ILLINOIS * UNTIL 845 PM CDT * AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF ST. PETERS...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN THE PATH... ORCHARD FARMS GRAFTON ELSAH AT 755 PM CDT...THE ST CHARLES COUNTY SHERIFF REPORTED TREES DOWN ALONG HIGHWAY P NEAR ST PAUL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3887 9078 3873 9065 3904 9021 3904 9064 & $$ MB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:00 PM CDT, 5 hours 57 minutes earlier.
Area forecast discussion, Oct 23, 2:00 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 200 PM CDT TUE OCT 23 2001 SHWRS/TSTMS CONT TO MOVE ACRS THE ERN OZARKS IN AREA OF HIER MSTR. AREA IN FVRBL RGN OF RRQ OF UPR JET. ETA FCSTS DECENT DVRGC ACRS SE MO THIS EVE AND THEN MOVES AREA INTO KY BY MIDN. STRG COLD FNT WILL MOVE ACRS THE AREA ON WED. AVN AND ETA ARE FAILY CLOSE AT 12Z WITH FNT FCST TO BE NR A UIN-JLN LN. BY EVE THE FNT WILL BE WELL BYND THE BOOTHEEL. MESOETAS TEMPS LOOK RNSBL AND WILL FOLLOW FOR FCST ON WED. MODELS SUGGSTS BEST SVR POTENTIAL FOR WED WILL BE ACRS SE MO INTO E CNTRL IL. IN THE EXTNDD, THE MRF, NEW UKMO, AND MONS RUN OF ECMWF ARE VERY SMLR AT H5 FOR SAT MRNG WITH HUGH RDG ACRS THE ROCKIES AND DEEP TRO ALG THE APPLACHIANS. 12Z AVN AND UKMO MOVE TROF OFF THE E COAST BY SUN MRNG WHILE 00Z MRF AND MONS ECMWF HOLD TROF ALF THE E COAST. AS A RESULT, MUCH WARMER AIR AT 850 SPREADS ACROS THE RGN BY SUN WITH AVN FCSTG +6C ACRS CNTRL MO WHILE OLD MRF FCST -8C. LRG CANADIAN SFC HI SLIDES DWN INTO THE RGN AND IS FCST TO BE CNTRD OVR E MO NOON SAT. THIS HI COMES RIGHT OFF THE ICEFIELDS PARKWAY OF ALBERTA. .STL...NONE
In the hours before
Local storm report, Oct 23, 3:24 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT TUE OCT 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM 2E FREDERICKTOWN MO WIND DAMAGE
10/23/01 MADISON SEVERAL LARGE TREES
DOWNED. SEVERE DAMAGE TO
ONE HOUSE TRAILER CAUSED
BY FALLING TREES.Local storm report, Oct 23, 5:52 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
552 PM CDT TUE OCT 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0538 PM META MO 1.00 INCH HAIL
10/23/01 OSAGELocal storm report, Oct 23, 6:30 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT TUE OCT 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0538 PM META MO 1.50 INCH HAIL
10/23/01 OSAGELocal storm report, Oct 23, 6:36 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
636 PM CDT TUE OCT 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 10NE RICH FOUNTAIN MO 0.75 INCH HAIL
10/23/01 OSAGE REPORTED BY COOP WEATHER
OBSERVERLocal storm report, Oct 23, 6:39 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
639 PM CDT TUE OCT 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM DRAKE MO 1.00 INCH HAIL
10/23/01 GASCONADE REPORTED BY GASCONADE
COUNTY SHERIFFS
DEPARTMENT.Local storm report, Oct 23, 7:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
747 PM CDT TUE OCT 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 2W UNION MO 0.75 INCH HAIL
10/23/01 FRANKLIN DIME SIZE HAIL REPORTED
MILES WEST OF UNION.The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 10:44 AM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 61 min |
| Oct 24, 10:44 AM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey | 61 min |
| Oct 24, 11:17 AM CDT | Tornado Warning | LSX | Greene | 43 min |
| Oct 24, 11:40 AM CDT | Severe Thunderstorm Warning | LSX | Macoupin | 50 min |
| Oct 24, 12:14 PM CDT | Severe Thunderstorm Warning | LSX | Jersey | 61 min |
| Oct 24, 12:52 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 53 min |
| Oct 24, 1:00 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 45 min |
| Oct 24, 1:05 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 40 min |
| Oct 24, 1:33 PM CDT | Severe Thunderstorm Warning | LSX | Bond | 42 min |
| Oct 24, 1:48 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 42 min |
| Oct 24, 1:54 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 51 min |
| Oct 24, 2:31 PM CDT | Tornado Warning | LSX | Randolph | 29 min |
| Oct 24, 2:41 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Marion | 49 min |
| Oct 23, 7:38 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis | 67 min |
| Oct 23, 8:15 PM CDT | Severe Thunderstorm Warning | LSX | City of Saint Louis | 30 min |
| Oct 23, 9:41 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 49 min |
| Oct 24, 11:16 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade | 44 min |
| Oct 24, 11:28 AM CDT | Tornado Warning | LSX | Franklin, Gasconade | 32 min |
| Oct 24, 11:45 AM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 45 min |
| Oct 24, 12:03 PM CDT | Tornado Warning | LSX | Franklin, Saint Louis | 57 min |
| Oct 24, 12:12 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin | 48 min |
| Oct 24, 12:39 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 51 min |
| Oct 24, 12:50 PM CDT | Tornado Warning | LSX | Jefferson | 40 min |
| Oct 24, 1:41 PM CDT | Severe Thunderstorm Warning | LSX | Saint Francois, Washington | 49 min |
| Oct 24, 1:57 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 48 min |
| Oct 24, 2:11 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.